You may have been prescribed medication for erectile dysfunction (ED), such as Vardenafil, Tadalafil, and Sildenafil. These drugs are known as phosphodiesterase type 5 (PDE5) inhibitors. They work by increasing blood flow to the penis and help you maintain an erection. ED medication is very effective and can improve your quality of life, but you should be aware of some potential side effects.
Also, if you have certain health problems, there are things you should know if you want to use ED medication.
What are side effects of ED medication?
Less serious side effects
There are some less serious visual side effects that are common among users. These can include:
- blurry vision
- light sensitivity
- difficulty telling colors like blue and green apart
- having a blue-green tinge to your vision
- decreased color vision
These side effects are temporary and have not been shown to have a harmful effect on your vision. If these or any other side effects continue, call your doctor.
ED medications and pre-existing eye problems
NAION stands for Non-arteritic Anterior Ischemic Optic Neuropathy. This causes sudden loss of vision in one eye. This happens when blood flow to the optic nerve is blocked. Men at risk for NAION include those with:
- heart disease or history of heart attack
- high blood pressure
These conditions are also risk factors for ED. As a result, many who are at risk for NAION take ED medication. There have been some patients who get NAION shortly after taking their medication. Although no direct cause has been shown, there does seem to be a link between ED medication and NAION. This is especially true for patients who have a crowded optic nerve, or a “disk at risk.” Your ophthalmologist will let you know if you have such an optic nerve.
For patients already at risk for NAION, taking ED medication can raise the risk by lowering blood pressure.
If you take or plan to take ED medication and are concerned about your risk for NAION, talk to your primary care doctor or your ophthalmologist. If you take ED medication and have a sudden loss of vision, stop taking the drug and see a doctor immediately.
Retinitis pigmentosa (RP)
Retinitis pigmentosa is a disease that affects the retina. It causes people to slowly lose their vision. RP is a genetic disease (passed down from parents). It can be caused by mutation of a gene that makes the enzyme PDE6 (this is an enzyme that is important for vision).
To help keep an erection, ED drugs inhibit PDE5. But sometimes the drug can also inhibit PDE6. Because people with RP already have less PDE6 than normal, using ED drugs can harm their vision.
Talk to your doctor before taking ED medication:
- if you have RP
- if you are a carrier of RP (have normal vision but “carry” one gene for the disease), or
- if you have a family history of RP
You can talk about your risks of taking these drugs and decide what’s best for you.
Content shared from AAO.org